Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 28, NWS Lubbock, TX

April 9, 2012Castro County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2012, 5:50 PM CDT for Castro County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2012, 5:50 PM CDT (22:50 UTC)
Expired
Apr 9, 2012, 6:30 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Castro County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS54 KLUB 092250
SVRLUB
TXC069-092330-
/O.NEW.KLUB.SV.W.0028.120409T2250Z-120409T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
550 PM CDT MON APR 9 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DIMMITT...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE DIMMITT AND     
  NAZARETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3475 10200 3437 10200 3443 10231 3451 10245
      3460 10248 3467 10243
TIME...MOT...LOC 2250Z 274DEG 18KT 3457 10231

$$

20/93
1 follow-up statement
058 
WWUS54 KLUB 092317
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT MON APR 9 2012

TXC069-092330-
/O.CON.KLUB.SV.W.0028.000000T0000Z-120409T2330Z/
CASTRO TX-
617 PM CDT MON APR 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CASTRO
COUNTY UNTIL 630 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
EAST OF DIMMITT...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  NAZARETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3473 10202 3437 10200 3446 10227 3455 10237
      3464 10231
TIME...MOT...LOC 2317Z 274DEG 18KT 3455 10215

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:38 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 9, 3:38 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT MON APR 9 2012

.SHORT TERM...
CONVECTIVE DEVELOPMENT UNDERWAY THIS AFTERNOON ACROSS THE PNDHL.
LINE OF ENHANCED CU BEGINNING TO BUILD ALONG SURFACE BOUNDARY
STRETCHING FROM PNHDL SW ACROSS THE NW SOUTH PLAINS. ADDITIONAL
ACTIVITY ALSO FORMING ALONG SOUTHERN ROCKIES WEST OF KTCC AND KATS.
DEWPOINTS HAVE MIXED OUT QUITE A BIT ACROSS THE SOUTH PLAINS WITH
SOME 50 DEGREE DEWPOINTS STILL HOLDING OVER THE ROLLING PLAINS.
STEEP LAPSE RATES...MODERATE INSTABILITY AND NORTHWEST FLOW ALOFT ALL
ARGUE FOR SEVERE POTENTIAL AREA-WIDE LATE THIS AFTERNOON AND
EVENING. BEST UPSCALE ORGANIZATION EXPECTED WITH ACTIVITY ACROSS
THE PNHDL WHERE BEST DEEP LAYER SHEAR AND CURVED LOW-LEVEL HODOGRAPHS
EXIST. IN FACT SOUTHEAST MOVING MCS EXPECTED TO DEVELOP AND MOVE
INTO THE ROLLING PLAINS THIS EVENING. FURTHER SOUTHWEST...WEAKER
SHEAR ALONG WITH SHORTER AND LESS CURVED HODOGRAPHS WILL SUPPORT
CLUSTERS OF STORMS DEVELOPING AND LOOSING ORGANIZING AS THEY WORK
E-SE INTO THE SOUTH PLAINS. THUNDERSTORMS ACROSS THE ROLLING
PLAINS LIKELY TO BE ONGOING AFTER MIDNIGHT WITH ACTIVITY TO THE
WEST DYING QUICKER WITH LOSS OF HEATING.

NORTHWEST FLOW ALOFT CONTINUES THROUGH TUE BUT FLOW BECOME A BIT
WEAKER AS UPPER RIDGE AXIS EDGES CLOSER. STILL INCREASING SE SFC
WINDS SHOULD RESULT IN SUFFICIENT DEEP LAYER SHEAR TO HELP
ORGANIZE ANY STORMS THAT FORM ALONG REMNANT OUTFLOW BOUNDARIES.
DRYLINE/LEE TROUGH ALSO SHOULD BE A FOCUS FOR DEVELOPMENT DURING
THE AFTERNOON WITH ANOTHER LINEAR MCS DEVELOPING AND MOVING
SOUTHEAST ACROSS THE AREA DURING THE EVENING. DAMAGING WINDS AND
HAIL WILL AGAIN BE THE MAIN CONCERN ON TUE BUT CONTINUED DEEP
MID/HIGH LEVEL MOISTURE WILL HELP PRODUCE SOME LOCALLY HEAVY RAINFALL.

&&

.LONG TERM...

WEDNESDAY AFTERNOON AND EVENING WILL SEE CONTINUED CHANCES FOR
THUNDERSTORMS AND SEVERE WEATHER. A SHORT WAVE WITHIN A BROAD TROUGH
ACROSS THE WESTERN US WILL MOVE INTO THE CENTRAL ROCKIES ON
WEDNESDAY. AS THE RIDGE OVER THE AREA MOVES EAST HEIGHT FALLS WILL
SPREAD OVER THE REGION. ADDITIONALLY...A VERY SUBTLE SHORT WAVE WILL
BE MOVING UP FROM SOUTHWEST TEXAS INTO THE PERMIAN BASIN AND BIG
COUNTRY. THE DRYLINE WILL BE BACKED UP INTO EASTERN NEW MEXICO WITH
A LARGE AREA OF SOUTHEASTERLY WINDS ACROSS WEST TEXAS. THERE IS GOOD
UPPER LEVEL LIFT BUT LITTLE LOW LEVEL CONVERGENCE WITH THE DRYLINE
WEST OF THE AREA. HOWEVER...AN OLD FRONTAL BOUNDARY LINGERING ACROSS
THE FA MAY BE ABLE TO BOOST LOW LEVEL CONVERGENCE VALUES. WITH THE
DRYLINE SO FAR WEST...BEST INSTABILITY VALUES WILL BE ON THE
CAPROCK. ADDITIONALLY...SHEAR WILL BE INCREASING THROUGH THE
AFTERNOON AHEAD OF INITIATION. CONVECTION MAY BE ABLE TO BE
SUSTAINED THROUGH THE EVENING AS A LOW LEVEL JET INCREASES AND VEERS
LATE IN THE EVENING. IT APPEARS AS THOUGH WIDESPREAD PRECIPITATION
COULD OCCUR TO AREAS THAT NEED RAINFALL THE MOST.

FOR LATER IN THE WEEK...UPPER FLOW WILL STRENGTHEN WHICH WILL SEND
THE DRYLINE OFF THE CAPROCK. LATEST MODEL RUNS ARE NOT ANY CLEARER
ON HOW FAR EAST THE DRYLINE WILL MIX. WILL CONTINUE TO FAVOR AN AREA
OFF THE CAPROCK BUT STILL IN THE FA. THIS WILL LEAVE THE DOOR OPEN
TO CONVECTION OVER THE ROLLING PLAINS FROM THURSDAY THROUGH
SATURDAY. AS THE BROAD TROUGH OVER THE WESTERN US MOVES EAST...AN
UPPER LOW WILL CLOSE OFF AND DIVE INTO THE SOUTHWESTERN US OVER THE
WEEKEND. IT REMAINS UNCLEAR WHAT IS GOING TO HAPPEN WITH THIS SYSTEM
AND ITS IMPACTS FOR WEST TEXAS. MOST INDICATIONS AT THE MOMENT ARE
THAT PRECIPITATION WILL BE EAST OF THE REGION. JDV

&&

.FIRE WEATHER...
THE DRYLINE THAT WILL BE STUCK IN NEW MEXICO
THROUGH MID WEEK WILL MAKE ITS WAY OFF THE CAPROCK LATE IN THE
WEEK. THIS WILL BRING WINDIER AND DRIER CONDITIONS FOR THE SOUTH
PLAINS. THURSDAY THROUGH SATURDAY WILL SEE THESE POSSIBLE ELEVATED
FIRE WEATHER CONDITIONS. ANTICIPATED RAINFALL EARLY THIS WEEK MAY
MITIGATE SOME FIRE WEATHER CONCERNS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  79  56  78  53 /  30  40  40  50  40
TULIA         52  78  57  76  55 /  40  50  50  40  50
PLAINVIEW     55  79  58  78  56 /  40  50  50  30  40
LEVELLAND     57  83  59  79  56 /  40  40  40  40  40
LUBBOCK       58  82  60  80  58 /  40  40  40  30  40
DENVER CITY   58  84  58  81  57 /  30  30  30  40  40
BROWNFIELD    58  84  59  80  58 /  40  30  30  40  40
CHILDRESS     60  78  60  77  59 /  50  50  50  20  40
SPUR          61  83  60  80  59 /  50  50  50  20  30
ASPERMONT     61  84  62  82  61 /  60  40  40  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/01
Hazardous weather outlook, Apr 9, 11:44 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT MON APR 9 2012

TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
FROM WESTERN OKLAHOMA AND THE EASTERN TEXAS PANHANDLE INTO EASTERN
NEW MEXICO. THE ACTIVITY ACROSS THE PANHANDLE IS EXPECTED TO
DEVELOP INTO A SQUALL LINE AND MOVE SOUTHEAST INTO THE NORTHERN
SOUTH PLAINS AND ROLLING PLAINS. DAMAGING WINDS IN EXCESS OF 65
MPH AND LARGE HAIL IN EXCESS OF 2 INCHES WILL BE POSSIBLE WITH
THESE STORMS. THERE WILL BE LOW THREAT FOR A TORNADO THROUGH EARLY
EVENING BEFORE THE ACTIVITY ORGANIZES INTO A MESOSCALE COMPLEX.
LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY.

THE ACTIVITY ACROSS EASTERN NEW MEXICO IS EXPECTED TO GRADUALLY
MOVE EAST INTO THE WESTERN AND CENTRAL SOUTH PLAINS. WHILE THE
SEVERE THREAT WITH THIS ACTIVITY WILL BE RELATIVELY LESS
WIDESPREAD AND LONG-LIVED THAN THE STORMS TO THE NORTHEAST...A FEW
THUNDERSTORMS COULD PRODUCE LARGE HAIL IN EXCESS OF 1 INCH AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME CAPABLE OF PRODUCING SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE TUESDAY AND
WEDNESDAY. THURSDAY THROUGH SATURDAY...CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE EACH AFTERNOON ACROSS WESTERN PORTIONS OF
THE CAPROCK WHILE A SLIGHT CHANCE OF SEVERE AFTERNOON AND EVENING
THUNDERSTORMS MAY CONTINUE ACROSS THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING...PARTICULARLY FOR LOCATIONS OFF THE CAPROCK.

In the hours before

Special weather statement, Apr 9, 5:27 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT MON APR 9 2012

TXZ022-092245-
CASTRO-
527 PM CDT MON APR 9 2012

...SPECIAL WEATHER STATEMENT FOR CASTRO  COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DIMMITT...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM IS INCREASING IN INTENSITY AND MAY BECOME SEVERE
AND PRESENT A MORE SUBSTANTIAL THREAT OF HAIL AND DAMAGING WINDS
WITHIN THE NEXT HALF HOUR.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3475 10200 3432 10201 3446 10252 3472 10251
TIME...MOT...LOC 2227Z 269DEG 13KT 3456 10242

JDV
Special weather statement, Apr 9, 5:45 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT MON APR 9 2012

TXZ022-092315-
CASTRO-
545 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO  COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIMMITT...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3475 10200 3438 10200 3443 10223 3451 10245
      3460 10248 3467 10243
TIME...MOT...LOC 2245Z 274DEG 18KT 3457 10234

20/93

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:27 PM CDTSpecial Weather StatementLUBCastro18 min
Apr 9, 5:45 PM CDTSpecial Weather StatementLUBCastro30 min
Apr 9, 6:00 PM CDTSpecial Weather StatementLUBBailey, Lamb45 min
Apr 9, 6:06 PM CDTSevere Thunderstorm WarningLUBCastro35 min
Apr 9, 6:36 PM CDTSevere Thunderstorm WarningLUBChildress54 min
Apr 9, 6:57 PM CDTSpecial Weather StatementLUBLamb33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.